Aim: Non-steroidal anti-inflammatory drug (NSAID) enteropathy is a cause of chronic blood and protein loss from the intestine. The aim of this investigation was to compare NSAID enteropathy with enteropathy not related to chronic NSAID use.
Patients/Methods: During the period 1967–97, 12 cases of non-specific small intestinal multiple ulcers were laparotomised because of chronic and persistent blood loss for a prolonged period. The clinical features before and after surgery, and the small intestinal lesions, were compared between NSAID users and non-users.
Results: Three patients were NSAID users and the other nine were not. Initial clinical manifestations, haemoglobin concentrations, serum protein values, and inflammatory reactions were similar in the two groups. In both groups there were multicentric stenoses in the small intestine. In those not using NSAIDs, the stenoses were accompanied by multiple, sharply demarcated small ulcers with minimal and non-specific chronic inflammatory infiltrates. The small intestinal ulcers in NSAID users showed linear and circumferential alignment. NSAID users were free from medication during the subsequent period of observation, whereas repeated laparotomy and medication were required in eight of the nine patients not using NSAIDs.
Conclusion: There appears to be a chronic enteropathy, not related to the use of NSAIDs, in which non-specific multiple ulcers are found. This enteropathy may be a distinct entity that causes persistent blood and protein loss from the intestine.
- CMUSE, cryptogenic multifocal ulcerous stenosing enteritis
- CRP, C reactive protein
- NSAID, non-steroidal anti-inflammatory drugs
- small intestine
- nonsteroidal antiinflammatory drug
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.